Current Rheumatology Reports

, Volume 3, Issue 2, pp 107–111

Helicobacter pylori and NSAID gastropathy: An ambiguous association

  • A. Mark Fendrick
  • James M. Scheiman
Article

DOI: 10.1007/s11926-001-0005-6

Cite this article as:
Fendrick, A.M. & Scheiman, J.M. Curr Rheumatol Rep (2001) 3: 107. doi:10.1007/s11926-001-0005-6

Abstract

Helicobacter pylori and nonsteroidal anti-inflammatory drugs (NSAIDs) are associated with adverse gastrointestinal effects ranging from mild dyspepsia to serious complications such as bleeding peptic ulcer. However, controversy persists regarding the interaction between these two well-documented risk factors. Physiology studies reveal that H. pylori infection can protect the upper gastrointestinal tract by increasing prostaglandin levels. In contrast, clinical trial evidence suggests that eradication of H. pylori infection leads to a decreased risk for endoscopic ulcers in people taking NSAIDs. Given the rates of morbidity and mortality and costs attributable to NSAID-associated toxicity, preventive strategies to reduce NSAID side-effects remain important. Until controlled investigations definitively quantify the effect of H. pylori infection and eradication on clinically significant adverse events, a compelling argument can be made for H. pylori testing of chronic NSAID users at increased risk for ulcer disease and eradicating the organism if present.

Copyright information

© Current Science Inc 2001

Authors and Affiliations

  • A. Mark Fendrick
    • 1
  • James M. Scheiman
  1. 1.Division of General Medicine, Consortium for Health Outcomes, Innovation, and Cost-Effectiveness Studies (CHOICES), Department of Internal MedicineUniversity of Michigan School of MedicineAnn ArborUSA

Personalised recommendations